Has anyone had any experience of having an elderly relative with FH?

I have an elderly relative who is 73 years old with definite FH and is taking rosuvastatin 40mg, ezetrol, aspirin and some sort of nitrate for her angina. Over the last couple of years I've noticed a great deteriation of her short term memory, speech, she looks pale, she complains of tiredness, lack of appetite and stomach discomfort. She also has a cough that won't go away. Her treated LDL level is 5 and she has regular blood tests with her GP practice.

I'm wondering whether these symptoms are part of the natural course of the disease or whether she is being treated too aggressively with statins? Has anyone else noticed these symptoms in elderly people with FH? Are there any experts out there that can shed any light? Would there be any extra benefit if I get her to go to a specialist lipid clinic rather than her GP to have a review of her symptoms, as she says she's feeling awful?

7 Replies

oldestnewest
  • Has she had her Hb levels checked. I'm sure I read somewhere that certain statins can cause anaemia. Worth a shot I think given her symptoms.

  • I'll have to ask her if she has had it measured recently but i'm sure she won't remember. I will make sure she gets her Hb levels checked. Thanks Seahorse.

  • Hello Tina,

    I'm absolutely not an FH expert, but rosuvastatin gave me a terrible cough. However, this started a couple of weeks after being prescribed and I would presume your relative has been on it for a while.

    On a general point we seem to hear very little about the course of FH eg are elderly people less at risk, should they cut down on dosage as they get older. Maybe referral to a specialist would be a good idea.

  • I also take Crestor 40 mg. daily + Ezetrol 10 mg for FH which was diagnosed at the age of 28. I am now 66. Over the years I have taken various therapies for hypercholesterolaemia & cannot say I have had any problems with any of them. However, this does not mean other people do not have. What worries me about your relative is that she has suffered from the symptoms you describe for 2 yrs. Has she not been investigated for any of them? Why do you think they are linked to her cholesterol-lowering therapy? At her age there are other reasons which may be responsible for her ill health. A cough for 2 yrs. is worrying. Why has your GP not done anything about this? Has she had a chest X-ray? I would ask for referral to a specialist physician. I also feel she needs to be seen in a lipid clinic. She may be depressed (very common in the elderly) or she may have heart problems or be developing Alzheimer's disease. Ask for a memory test with your GP. I would be interested in how you get on.

  • Hi Aliwally and Floozie, thanks for your response. A bit more about the cough,…she had a cough last year and it kind of went away, then the cough was brought on again in January by the cold bug that is going around. The point is she can't seem to get rid of it. When she went to see her GP the doctor listened to her chest using the stethoscope over her clothes! (she didn’t receive any treatment). The second time she contacted her GP over the phone and she was prescribed a course of amoxicillin. It’s now nearly April and she’s still hacking away.

    The cough aside, she hasn’t been investigated for her other symptoms especially short term memory loss and tiredness as she’s the type of person who doesn’t like to make a fuss or complain. I have nothing to back up the theory that statins are making her run down, which is why I was curious of other people’s experiences. I’ll definitely get her to visit the doctors again and I feel we are better armed this time to get some investigations going as I think she’s still got years left in her. Thanks again.

  • You don't say what your relationship is with this lady, but I would suggest accommpanying her to her GP & asking for further investigation of her symptoms. If the doctor does not willingly offer to do this, perhaps you could be more forceful on her behalf. I would not let it rest. You have a right to a second opinion. I would be worried about her. When mentioning the cough, I would ask outright if a chest X-ray is appropriate ( & some basic blood tests for a start) & not be fobbed off. You need to get to the bottom of what is wrong.

  • I looked into Statin side effects after my elderly relative started having very bad side effects and found the information below on The Medicines and Healthcare products Regulatory Agency (MHRA) which is the government agency responsible for ensuring that medicines and medical devices work, and are acceptably safe. The MHRA is an executive agency of the Department of Health.

    Your relative is displaying many of the problems listed here. It is a notice released to medical professionals.

    "New advice for healthcare professionals

    Patients should be made aware that treatment with any statin may sometimes be associated with depression, sleep disturbances, memory loss, and sexual dysfunction

    Statins may very rarely be associated with interstitial lung disease. Patients should seek help from their doctor if they develop presenting features of interstitial lung disease such as dyspnoea, non-productive cough, and deterioration in general health (eg, fatigue, weight loss, and fever)"

    More informationa available on their website... mhra.gov.uk

    Type statins into their search option it's very revealing.

    Hope this helps...

You may also like...